Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 15, NWS Hastings, NE

April 27, 20214 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 27, 2021, 11:56 PM CDT for 4 counties in Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2021, 11:56 PM CDT (04:56 UTC)
Expired
Apr 28, 2021, 12:45 AM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Furnas County, NE, Gosper County, NE, Harlan County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 12:00 AM CDTTSTM WND GST 541 N Oxford, NEWEATHERLINK MESONET WL-OXFORD 1.25N.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS53 KGID 280456
SVRGID
NEC065-073-083-137-280545-
/O.NEW.KGID.SV.W.0015.210428T0456Z-210428T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1156 PM CDT Tue Apr 27 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Phelps County in south central Nebraska...
  Southeastern Gosper County in south central Nebraska...
  Northeastern Furnas County in south central Nebraska...
  Northwestern Harlan County in south central Nebraska...

* Until 1245 AM CDT.

* At 1156 PM CDT, a severe thunderstorm was located near Oxford, or
  14 miles southwest of Holdrege, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Holdrege, Oxford, Loomis, Funk and Atlanta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4067 9933 4066 9929 4066 9918 4045 9918
      4018 9964 4032 9979
TIME...MOT...LOC 0456Z 227DEG 39KT 4033 9960 

HAIL...1.00IN
WIND...60MPH
 
$$

Heinlein
2 follow-up statements
598 
WWUS53 KGID 280512
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1212 AM CDT Wed Apr 28 2021

NEC065-073-280522-
/O.CAN.KGID.SV.W.0015.000000T0000Z-210428T0545Z/
Gosper NE-Furnas NE-
1212 AM CDT Wed Apr 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOSPER AND
NORTHEASTERN FURNAS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4067 9933 4066 9929 4066 9918 4045 9918
      4026 9952 4040 9965 4043 9965
TIME...MOT...LOC 0512Z 227DEG 39KT 4045 9943 

$$

NEC083-137-280545-
/O.CON.KGID.SV.W.0015.000000T0000Z-210428T0545Z/
Phelps NE-Harlan NE-
1212 AM CDT Wed Apr 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR PHELPS AND NORTHWESTERN HARLAN COUNTIES...

At 1212 AM CDT, a severe thunderstorm was located near Holdrege,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Holdrege, Loomis, Funk and Atlanta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4067 9933 4066 9929 4066 9918 4045 9918
      4026 9952 4040 9965 4043 9965
TIME...MOT...LOC 0512Z 227DEG 39KT 4045 9943 

HAIL...1.00IN
WIND...60MPH
 
$$

Heinlein
978 
WWUS53 KGID 280538
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1238 AM CDT Wed Apr 28 2021

NEC083-137-280547-
/O.EXP.KGID.SV.W.0015.000000T0000Z-210428T0545Z/
Phelps NE-Harlan NE-
1238 AM CDT Wed Apr 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR PHELPS AND NORTHWESTERN HARLAN
COUNTIES WILL EXPIRE AT 1245 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds of 50 to 55 mph are still possible with this 
thunderstorm.

LAT...LON 4067 9933 4066 9929 4066 9918 4045 9918
      4026 9952 4040 9965 4043 9965
TIME...MOT...LOC 0537Z 227DEG 36KT 4060 9921 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 9:06 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 27, 9:06 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
906 PM CDT Tue Apr 27 2021

.UPDATE...
Issued at 852 PM CDT Tue Apr 27 2021

Updated the forecast to account for the MCS that seems to finally
be pushing northeast/east toward the CWA and have updated POPs to
account for this into the overnight. Looks like there still will
be a shot at some at least marginally severe wind and marginally
severe hail in our west, and diminish in severity probs as the MCS
continues to move east.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 342 PM CDT Tue Apr 27 2021

Clouds continue to move across the area. The lower clouds are
breaking up a bit as some mid or high clouds move into the area.
There are a few breaks in the clouds, but the larger breaks are to
the south and west of the forecast area. A surface low and cold
front have mainly cleared the forecast area already this afternoon.
They are just to the south/southeast of the forecast area at this
time.

An upper level trough is poised to move through the forecast area
tonight. As the trough moves through, there will be an increasing
chance for showers and thunderstorms. The CAMs are fairly consistent
with initiating the activity on the high Plains and moving it into
the area. The main difference from this morning is that it is a
little slower. Have slowed the onset of PoPs for this, but have some
concern that it could even be later yet. The CAPE is not especially
strong, but there is strong shear. Once into the evening time frame,
the CAPE drops off, especially in the area of the best chance for
thunderstorms. Still expect there to be a few strong to severe
thunderstorms this evening and tonight, but there are a few things
going against the strength. There has not been as much heating today
with the cloud cover and therefore the instability is a little less.
Going into the night time with the storms will also be against them.
They are coming into a strongly sheared atmosphere and if they are
going well, are likely capable of continuing for a few hours before
they shut down.

Overnight, as the upper level trough moves into the area, there will
be some showers and thunderstorms across the area. These will
continue into Wednesday, but during the afternoon should diminish as
the trough moves further to the east. The showers and maybe an
isolated thunderstorm could continue in the southeast Wednesday
evening.

Thursday through Saturday night is expected to be dry with a warming
trend. A surface high moves through Thursday and Thursday night.
This will keep temperatures a little cooler, but warm advection on
Friday will start temperatures warming up, from around 70 on
Thursday to the upper 80s for Saturday.

A cold front and upper wave moves through Saturday night. This is
the start of an unsettled weather pattern that will bring a return
of showers and some on and off chances for thunderstorms.
Temperatures will also cool back down through next Tuesday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 708 PM CDT Tue Apr 27 2021

Ceiling should ultimately keep lowering into the overnight as a
cluster of storms from the west approaches. Visibility may take a
dip into the MVFR range late in the overnight into Wednesday
morning as stratus continues to lower. Could get close to or
achieve for a short while an LIFR ceiling, especially to the west
near KEAR with lowering stratus Wednesday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Heinlein
DISCUSSION...JCB
AVIATION...Heinlein
Hazardous weather outlook, Apr 27, 3:46 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
346 PM CDT Tue Apr 27 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
346 PM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorm chances return to portions of the outlook area
this evening and tonight. A few of the storms could be strong to
severe primarily between 8 PM and 2 AM. The main hazards with any
possible severe storms appears to be hail up to around ping pong
ball size and wind gusts up to around 60 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will linger across portions of the outlook
area Wednesday afternoon, primarily south of the Tri-Cities. Any
thunderstorms on Wednesday are expected to remain non-severe.
Then after a several day break thunderstorm chances will again
return to the outlook area Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening after 8 PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Apr 27, 10:51 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
1051 PM CDT Tue Apr 27 2021

NEZ072-082-083-280430-
Harlan NE-Gosper NE-Furnas NE-
1051 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND NORTHERN
FURNAS COUNTIES UNTIL 1130 PM CDT...

At 1050 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Hayes Center to near
Lebanon. Movement was northeast at 35 mph.

Wind gusts of 50 to 55 mph and pea size hail will be possible with
these storms.

Locations impacted include...
Cambridge, Arapahoe, Oxford, Holbrook, Edison and Wilsonville.

LAT...LON 4035 10010 4044 10009 4044 9998 4055 9998
      4026 9956 4007 10019 4035 10020
TIME...MOT...LOC 0350Z 243DEG 31KT 4043 10078 4012 10032

Heinlein
Special weather statement, Apr 27, 11:29 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
1129 PM CDT Tue Apr 27 2021

NEZ060-072-073-082-083-280515-
Phelps NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
1129 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...GOSPER...DAWSON...FURNAS
AND NORTHERN HARLAN COUNTIES UNTIL 1215 AM CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Curtis to 7 miles northwest of Holbrook to
near Cambridge to near Beaver City. Movement was northeast at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lexington, Holdrege, Cozad, Gothenburg, Cambridge, Arapahoe, Oxford,
Bertrand, Elwood, Beaver City, Overton, Loomis, Holbrook, Funk,
Stamford, Edison, Atlanta, Smithfield, Huntley and Ragan.

LAT...LON 4094 10022 4105 10001 4105 9979 4079 9942
      4067 9942 4067 9935 4065 9936 4047 9918
      4023 9918 4000 9987 4030 10019 4035 10015
      4035 10010 4044 10009 4044 9998 4070 9998
      4070 10022
TIME...MOT...LOC 0428Z 241DEG 41KT 4070 10052 4040 10008 4033 10013
4009 9987

Heinlein
Local storm report, Apr 27, 11:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1137 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     TSTM WND GST     2 NNE CAMBRIDGE         40.31N 100.16W
04/27/2021  M55 MPH          FURNAS             NE   MESONET

            WEATHERLINK MESONET WL-CAMBRIDGE 1.61NNE.

&&

MER

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:51 PM CDTSpecial Weather StatementGIDFurnas39 min
Apr 27, 11:29 PM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper, Harlan, Phelps46 min
Apr 27, 11:48 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps42 min
Apr 28, 12:31 AM CDTSpecial Weather StatementGIDBuffalo44 min
Apr 28, 12:42 AM CDTSpecial Weather StatementGIDKearney48 min
Apr 28, 1:18 AM CDTSpecial Weather StatementGIDHall42 min
Apr 28, 1:30 AM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton45 min
Apr 28, 1:47 AM CDTSevere Thunderstorm WarningGIDBuffalo, Hall43 min
Apr 28, 2:13 AM CDTSevere Thunderstorm WarningGIDHamilton47 min
Apr 28, 2:21 AM CDTSpecial Weather StatementGIDHoward, Merrick, Nance39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.